Based on new data from two large clinical trials, the US Food and Drug Administration has concluded that Johnson & Johnson’s type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations.
PharmacyTimes reports that the FDA is requiring new warnings, including its most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk.
Patients taking canagliflozin should notify their health care professionals right away if they develop new pain or tenderness, sores or ulcers, or infections in your legs or feet. Talk to your health care professional if you have questions or concerns. Do not stop taking your diabetes medicine without first talking to your health care professional.
Health care professionals should, before starting canagliflozin, consider factors that may predispose patients to the need for amputations. These factors include a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers. Monitor patients receiving canagliflozin for the signs and symptoms described above and discontinue canagliflozin if these complications occur.
The results indicated that leg and foot amputations occurred about twice as often in patients treated with the drug than those treated with a placebo.
Results from the CANVAS trial over a 1-year period showed that the risk was equivalent to:
5.9 out of every 1000 patients treated with canagliflozin
2.9 out of every 1000 patients treated with placebo
Results from the CANVAS-R trial over a 1-year period showed that the risk was equivalent to:
7.5 out of every 1000 patients treated with canagliflozin
4.2 out of every 1000 patients treated with placebo
The most common amputations that occurred were of the toe and middle of the foot. However, amputations of the leg, below and above the knee, also occurred, and some patients had more than 1 amputation.
Canagliflozin is used with diet and exercise to lower blood sugar in adults with type 2 diabetes.Full FDA announcement PharmacyTimes report